To Your Good Health: There’s no getting ‘addicted to’ oxygen
DEAR DR. ROACH: I have COPD and have been on oxygen for about 12 years now. I recently saw a cardiologist for the first time, and he found that I have atrial fibrillation. He added Xarelto and atenolol to my regimen. My heart rate is now steady at 65-70, but my oxygen reserve has disappeared: Any activity drops my oxygen saturation to below 80 percent. I also take medications for kidney failure, prostate cancer, a thyroid condition and macular degeneration.
I am worried that I may become hooked on oxygen, so I am hesitant to increase my oxygen flow (I normally use 2 or 3 liters per minute, and have gone up to 4 at times). Do you think I need to worry about getting hooked on oxygen? Do you think one of the new medications affected my lung function? Has long-term use of oxygen been studied? — D.S.
ANSWER: Chronic obstructive pulmonary disease is a progressive disease affecting lung function. It can be slowed only somewhat with currently available medications, and oxygen remains an important therapy for people with severe disease and oxygen levels at or below 88 percent. Other treatments are important too, and I particularly want to mention pulmonary rehabilitation (for people with severe symptoms or frequent exacerbations) and exercise.
People do not become “hooked on” or “addicted to” oxygen. However, the disease can progress to where supplemental oxygen becomes necessary. Then, even small decreases in pulmonary function will cause a big increase in symptoms. Lack of oxygen is hard on the lungs and heart. You shouldn’t try to go without oxygen, as it causes harm, not good.
Atrial fibrillation — a chaotic heart rate and lack of rhythm — can cause symptoms of breathlessness, but that usually is worse when the heart rate is fast. Rivaroxaban (Xarelto) is an anticoagulant used to help prevent stroke; it should not affect lung function. Atenolol, a beta blocker, is used to slow heart rate, but can absolutely cause worsening of lung symptoms in
some people. It works primarily in the heart on the beta-1 receptor, which causes the heart to slow down and beat less strongly, but it also has activity on the beta-2 receptors, present in the lung, causing constriction of the airways and potentially worsening lung symptoms. However, I don’t see beta blockers lowering oxygen quite so much.
Although it’s possible that your COPD is just worsening (or that there is a separate new problem), the connection with the new medications makes me concerned that you are having a significant bad reaction to the atenolol. Stopping beta blockers suddenly is dangerous, so discuss with the cardiologist how to safely stop it and find an alternative to see if that improves your problem.
The booklet on COPD explains both emphysema and chronic bronchitis, the two elements of COPD, in detail. Readers can obtain a copy by writing:
Book No. 601
628 Virginia Drive
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.
DEAR DR. ROACH: My 8-month-old niece was just diagnosed with whooping cough. I spent some time playing with her, and got very close. Do I
need to take antibiotics? — W.F.
ANSWER: Whooping cough is caused by the bacterium Bordetella pertussis. This is a highly infectious disease that can cause serious complications, especially in those at high risk (children aged under 1 year, pregnant women in their third trimester and people with diseases of the immune system or pulmonary conditions, such as moderate to severe asthma). People at high risk for complications, and those living in the same household, are advised to take prophylactic antibiotics.
People with pertussis are infectious for about three weeks (cough begins after about one week of symptoms, which looks like a common cold). With just occasional contact, your risk would be much lower.
The pertussis vaccine provides only partial protection against pertussis, so a high level of vaccination is necessary to protect a population from pertussis.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.